Recent Blog Articles

On call: Proscar and osteoporosis

April 01, 2009

On call

Proscar and osteoporosis

Q. I am 76 years old, and I've had an enlarged prostate for at least 10 years. I've been taking Proscar for about a year, and it seems to be helping quite a bit. I have not noticed any side effects, but I'm worried that if the medicine reduces testosterone levels enough to shrink my prostate, it will also give me osteoporosis. Should I change medications, or take Fosamax like my wife?

A. The prostate gland is stimulated by testosterone, the major male hormone; that's a bad thing for older gents at risk for benign prostatic hyperplasia (BPH; an enlarged gland), or prostate cancer. Testosterone also increases bone calcium content, a good thing. Finasteride (Proscar) and its newer rival, dutasteride (Avodart) block the action of testosterone in the prostate, but they will not interfere with bone mineralization. It sounds like a paradox, but it's not. Here's why.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.